Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Goodland, KS

June 22, 2006Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 22, 2006, 4:50 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2006, 4:50 PM CDT (21:50 UTC)
Expired
Jun 22, 2006, 7:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Gove County, KS

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 222151
FFWGLD
KSC063-230045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM CDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 446 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

AT 445 PM CDT...LAW ENFORCEMENT REPORTED 6 TO 8 INCHES OF WATER 
FLOWING OVER COUNTY ROAD S IN WEST CENTRAL GOVE COUNTY...ABOUT 2 
MILES EAST OF THE LOGAN COUNTY LINE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3870 10082 3870 10028 3894 10028 3896 10081

$$

KILLINGSWORTH
2 follow-up statements
000 
WGUS73 KGLD 222304
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT THU JUN 22 2006

KSC063-230045-
GOVE KS-
551 PM CDT THU JUN 22 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHERN GOVE COUNTY...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. LAW ENFORCEMENT ALSO REPORTS THAT COUNTY ROAD S WEST OF GOVE 
TO THE COUNTY LINE STILL HAS WATER RUNNING OVER IT IN AT LEAST THREE 
DIFFERENT PLACES. THE FLOODING MAY HAVE WASHED OUT SOME SPOTS OF THE 
ROAD. AS A RESULT...THE ROAD HAS BEEN CLOSED FOR THE REST OF THE 
NIGHT.  

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTY. ADDITIONAL RAINFALL 
AMOUNTS OF A HALF INCH TO AN INCH ARE POSSIBLE IN THE WARNED AREA 
FOR THE NEXT COUPLE OF HOURS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST 
LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN GOODLAND.

LAT...LON 3870 10082 3870 10016 3893 10017 3896 10081

$$

BULLER
000 
WGUS73 KGLD 230107
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT THU JUN 22 2006

KSC063-230117-
GOVE KS-
807 PM CDT THU JUN 22 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN GOVE
COUNTY...

THE THREAT FOR FLASH FLOODING HAS ENDED AND ANY LINGERING 
PRECIPITATION WILL REMAIN LIGHT.

LAT...LON 3870 10082 3870 10016 3893 10017 3896 10081

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:30 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 22, 3:30 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU JUN 22 2006

.DISCUSSION...MAIN FORECAST PROBLEM WILL BE CHANCE OF PRECIPITATION
THROUGH THE PERIOD. SATELLITE SHOWING A PROGRESSIVE FLOW FROM THE
EASTERN PACIFIC INTO THE WESTERN ATLANTIC. HOWEVER...FLOW OVER THE
CENTRAL PACIFIC HAS BEGUN TO AMPLIFY AND RETROGRESS. THIS WILL
PROBABLY HERALD THE CHANGE TO THE AMPLIFIED PATTERN OVER THE COUNTRY
THAT HAS BEEN PROGGED BY THE MODELS. THREE SHORTWAVES TO NOTE IN THE
PROGRESSIVE FLOW. FIRST ONE IS MOVING IN FROM SOUTHEAST WYOMING AND
WESTERN NEBRASKA. SECOND ONE WAS MOVING THROUGH THE PACIFIC
NORTHWEST. THIRD ONE IS APPROACHING THE PACIFIC NORTHWEST. MAIN
FRONTAL BOUNDARY STILL LIES TO THE SOUTH OF THE FORECAST AREA WITH
THE DEEPER LOW LEVEL MOISTURE TRAPPED TO THE SOUTH OF IT.

AT JET LEVEL...MODELS INITIALIZED FINE. AT MID LEVELS...SATELLITE
SHOW THE MODELS NOT TOO BAD. UKMET/GFS WERE CATCHING THE SHORTWAVE
DETAILS IN THE PACIFIC THE BEST WITH THE GFS DOING SLIGHTLY BETTER ON
THE LOW POSITIONS. HOWEVER...THE UKMET AND RUC LOOK TO BE CAPTURING
THE SECOND AND THIRD SHORTWAVE POSITIONS THE BEST. ALSO THE RUC AND
UKMET ARE CATCHING THE SOUTHEAST WYOMING SHORTWAVE THE BEST.
HOWEVER...THE UKMET DAMPENS THIS SHORTWAVE OUT. MODELS HAVE TROUBLE
WITH TROUGH POSITIONS AND STRENGTH OVER THE WESTERN AND CENTRAL
PORTIONS OF THE COUNTRY. THE MODELS WERE TOO FAR EAST/NOT DEEP ENOUGH
WITH SYSTEMS. THIS WAS ESPECIALLY TRUE OF THE EXITING SYSTEM TO OUR
EAST THAT BROUGHT THE OVERNIGHT CONVECTION. THE GFS WAS THE CLOSEST
BUT IT WAS TOO FAR EAST. THE PROBLEMS WERE NOT AS BAD OUT WEST. WITH
THE EXCEPTION OF THE EXITING SYSTEM...THE UKMET WAS DOING SLIGHTLY
BETTER ON THE HEIGHT FIELD OVER THE GFS.

AT LOW LEVELS...MODELS DOING VERY WELL WITH CURRENT SITUATION. NAM
IS DOING THE BEST RIGHT NOW ON THE WIND FIELD. GFS INITIALIZED A
LITTLE BETTER THAN THE REST ON TEMPERATURES. WILL GO WITH A BLEND OF
THE GFS/UKMET/NAM FOR THIS FORECAST.

TONIGHT...INTERESTING COMPLICATED FORECAST FOR TONIGHT. THUNDERSTORMS
HAVE BEEN ONGOING/APPROACHING FROM THE NORTHWEST ALL DAY. THIS IS IN
RESPONSE TO THE WYOMING SHORTWAVE. ALSO...EITHER ANOTHER FRONTAL
SURGE ASSOCIATED WITH THE SHORTWAVE...OUTFLOW BOUNDARY...OR BOTH
PROVIDING SURFACE CONVERGENCE HELP TO THE INCOMING SHORTWAVE. RIGHT
REAR QUADRANT OF THE JET IS OVER THE SOUTHERN AREAS EARLY ON. THE
PRECIPITATION FORECAST WILL HINGE ON THE TRENDS OF THIS CONVECTION.
HOWEVER...BASED ON CURRENT TRENDS IT LOOKS LIKE CONVECTION MAY HAVE
PUSHED THROUGH MOST OF THE WESTERN PORTION OF THE FORECAST AREA WITH
THE EASTERN PORTION RECEIVING THE BRUNT OF THIS. PRECIPITATION SHOULD
SHUT OFF QUICKLY WITH DRY AIR AT MID LEVELS COMING IN BEHIND THIS
FEATURE.

FRIDAY/FRIDAY NIGHT...SHOULD BE SEEING SHORTWAVE RIDGING AND
SUBSIDENCE THROUGH MOST OF THE DAY BEFORE NEXT SHORTWAVE TROUGH
MOVES IN FROM THE NORTHWEST. NAM/NGM SHOW A RIGHT REAR QUADRANT OF
THE JET MOVING ACROSS DURING THE AFTERNOON. THE GFS/UKMET DO NOT
SHOW THIS.  WINDS SHIFT AROUND TO THE SOUTH EARLY...AND RAPIDLY
INCREASE THE LOW LEVEL MOISTURE...ESPECIALLY OVER THE WESTERN HALF OF
THE FORECAST AREA. WILL KEEP SLIGHT CHANCE TO CHANCE OVER THE AREA...
ESPECIALLY AT NIGHT. WILL TEND TO GO NEAR TO SLIGHTLY BELOW
GUIDANCE.

SATURDAY/SATURDAY NIGHT...ANOTHER SHORTWAVE MOVES INTO THE AREA.
THIS ONE HAS A SURFACE BOUNDARY ASSOCIATED WITH IT. AFTER IGNORING
IT YESTERDAY...MODEL GUIDANCE APPEARS TO HAVE CAUGHT ON TO THIS
FEATURE...AND THE POPS HAVE INCREASED. ALSO SURFACE BOUNDARY PUSHES
INTO THE NORTHERN AND WESTERN PORTIONS OF THE FORECAST AREA IN THE
AFTERNOON...AND THROUGH THE AREA DURING THE EVENING. WILL START THE
CHANCE IN THE AFTERNOON...HIGHEST IN THE WEST...AND THEN PUSH IT
ACROSS THE AREA. WILL GO WARMEST IN THE SOUTH AHEAD OF THE BOUNDARY.

SUNDAY/SUNDAY NIGHT...AT THE SURFACE...POST FRONTAL UPSLOPE WILL
KEEP MOISTURE IN PLACE WITH ANOTHER SHORTWAVE COMING THROUGH IN
NORTHWEST FLOW ALOFT. WILL AGAIN GO CHANCE STARTING IN THE LATE
AFTERNOON. WILL TEND TO GO NEAR TO SLIGHTLY BELOW GUIDANCE DUE TO
WET GROUND AND UPSLOPE WINDS.

FOR MONDAY THROUGH THURSDAY...MODELS HAVE CONTINUED THEIR GOOD
PERFORMANCE AND PREVIOUS TRENDS. IN GENERAL...MODELS ARE MAKING THE
WESTERN RIDGE MORE AMPLIFIED AND FURTHER WEST WITH THE RIDGE AXIS.
THIS LOOKS REASONABLE CONSIDERING HOW THE FLOW IS TRANSITIONING
RIGHT NOW. OVERALL THE GFS DOES THE BEST WITH THIS SCENARIO WITH THE
ECMWF NOT TOO FAR BEHIND UNTIL THE END OF THE PERIOD. THE ECMWF
BREAKS DOWN THE RIDGE TOO FAST AND IS TOO PROGRESSIVE AT THIS TIME.
ALMOST STRAIGHT NORTH FLOW ALOFT THEN WE START TRANSITIONING INTO A
MORE NORTHWEST FLOW ALOFT IN THE TUESDAY TO THURSDAY TIME FRAME.
AGAIN HARD TO SAY WHAT WILL HAPPEN IN THIS PATTER WITH THE DETAILS
ALMOST IMPOSSIBLE TO PREDICT ON THE PRECIPITATION. WILL KEEP SOME
KIND OF SLIGHT CHANCE OR LOW CHANCE POPS IN FOR MOST OF THE PERIOD.
TEMPERATURES IN THIS FLOW ALOFT WILL NOT WARM TOO MUCH...AND GUIDANCE
LOOKS REASONABLE AND WILL PROBABLY GO CLOSE TO.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, Jun 22, 1:53 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1253 PM MDT THU JUN 22 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
0153 PM CDT THU JUN 22 2006 /1253 PM MDT THU JUN 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOIST UPSLOPE CONDITIONS WILL PERSIST AS THE NEXT WAVE
IN A SERIES OF UPPER LEVEL DISTURBANCES MOVES EAST OF THE ROCKIES.
THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE TRI-STATE AREA AS THIS DISTURBANCE PUSHES SOUTHEASTWARD. SOME STORMS
COULD BECOME SEVERE WITH ATMOSPHERIC SHEAR PROFILES FAVORING
SUPERCELL DEVELOPMENT. THE MAIN THREATS WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...HOWEVER THERE WILL BE A SLIGHT
CHANCE FOR ISOLATED TORNADOES OVER EASTERN COLORADO AND PORTIONS OF
EXTREME WESTERN KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF DISTURBANCES WILL CONTINUE TO TRAIN ACROSS THE TRI-
STATE REGION IN THE WEST TO NORTHWEST FLOW ALOFT WITH LOW LEVEL
UPSLOPE FLOW PUMPING MOISTURE INTO THE REGION. THE POSSIBILITY OF
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING THROUGH THE END OF THE WORK WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LOCKHART/BTS

In the hours before

Special weather statement, Jun 22, 3:19 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT THU JUN 22 2006

COZ091-222045-
KIT CARSON COUNTY-
219 PM MDT THU JUN 22 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BURLINGTON TO STRATTON
TO FLAGLER...AND MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KILLINGSWORTH
Local storm report, Jun 22, 3:23 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 N WINONA              39.12N 101.25W
06/22/2006  E1.00 INCH       LOGAN              KS   TRAINED SPOTTER

&&

SHOEMAKE
Local storm report, Jun 22, 3:50 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             16 N STRATTON           39.53N 102.60W
06/22/2006  E1.00 INCH       KIT CARSON         CO   PUBLIC

            GROUND COVERED

&&

SHOEMAKE
Local storm report, Jun 22, 3:53 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     14 S KANORADO           39.13N 102.04W
06/22/2006                   SHERMAN            KS   TRAINED SPOTTER

            SNAPPED 6 INCH DIAMETER TREE TRUNK ESTIMATED AT 60MPH

&&

SHOEMAKE
Local storm report, Jun 22, 4:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             14 NW SHARON SPRINGS    39.04N 101.94W
06/22/2006  E1.00 INCH       WALLACE            KS   PUBLIC

&&

SHOEMAKE
Local storm report, Jun 22, 4:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             8 N MONUMENT            39.22N 101.00W
06/22/2006  E0.75 INCH       THOMAS             KS   TRAINED SPOTTER

&&

SHOEMAKE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:20 PM CDTSevere Thunderstorm WarningGLDWichita22 min
Jun 22, 2:53 PM CDTSevere Thunderstorm WarningGLDSherman46 min
Jun 22, 3:07 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas53 min
Jun 22, 3:17 PM CDTSevere Thunderstorm WarningGLDGraham58 min
Jun 22, 3:42 PM CDTSevere Thunderstorm WarningGLDGove, Logan63 min
Jun 22, 4:02 PM CDTTornado WarningGLDLogan24 min
Jun 22, 4:07 PM CDTSevere Thunderstorm WarningGLDWallace24 min
Jun 22, 4:46 PM CDTSevere Thunderstorm WarningGLDGove41 min
Jun 22, 4:48 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace57 min
Jun 22, 5:55 PM CDTSevere Thunderstorm WarningGLDGreeley42 min
Jun 22, 6:22 PM CDTSevere Thunderstorm WarningGLDWichita23 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.